Onset of generalized seizures after intrathecal interferon therapy of SSPE


Caksen H., Odabas D., Anlar O., Atas B., Tuncer O.

PEDIATRIC NEUROLOGY, cilt.29, ss.78-79, 2003 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 29 Konu: 1
  • Basım Tarihi: 2003
  • Doi Numarası: 10.1016/s0887-8994(03)00040-7
  • Dergi Adı: PEDIATRIC NEUROLOGY
  • Sayfa Sayıları: ss.78-79

Özet

An 11-year-old male was admitted with inability to walk and speech abnormality. He was diagnosed with subacute sclerosing panencephalitis on the basis of clinical and laboratory findings. Therapy with inosiplex (100 mg/kg/day orally) plus intrathecal interferon-alpha (3 million units/dose twice per week) and ribavirin (15 mg/kg/day orally) was initiated. Ribavirin was given orally because of a lack of parenteral form in our country. During, follow-up, he complained about fever and widespread body pains after intrathecal therapy. On the sixth month of follow-up, generalized tonic-clonic seizures, associated with high fever, and lasting approximately 1-2 minutes occurred about 6 hours after giving interferon-alpha. Four days after the first seizures, a similar seizure attack reoccurred after intrathecal IFN-alpha. An antiepileptic agent was not administered because electroencephalogram results did not indicate epileptic discharges. At the current time, he is in the ninth month of follow-up and remains seizure-free. In conclusion, our case demonstrated that standard dose intrathecal interferon-alpha might cause seizures in children. We think that this unfortunate condition was more common in subacute sclerosing panencephalitis children treated with intrathecal interferon-alpha (C) 2003 by Elsevier Inc. All rights reserved.